North Carolina, 2018Damaging Winds in North Carolina, June 1, 2018
June 1, 2018 · NWS RAH · 3 events in 3 counties and zones
A few multi-cell clusters developed ahead of a well-defined, convectively enhanced vorticity maximum that crossed the mountains and moved into the area during the late afternoon and evening. Two of the clusters produced minor wind damage in the form of scattered trees down in Forsyth and Chatham counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few multi-cell clusters developed ahead of a well-defined, convectively enhanced vorticity maximum that crossed the mountains and moved into the area during the late afternoon and evening. Two of the clusters produced minor wind damage in the form of scattered trees down in Forsyth and Chatham counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 1, 2:06 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 1, 2:06 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
306 PM EDT Fri Jun 1 2018
.SYNOPSIS...
A moist and unstable air mass will linger across central North
Carolina through the much of the weekend. A cold front will
move across the region on Sunday night, with a cooler and more
stable air mass moving into the region for the beginning of the
work week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 250 PM Friday...
The early afternoon surface analysis shows a ridge of high
pressure extending from the subtropical Atlantic west into the
eastern Gulf of Mexico. A cold front was analyzed across the
southeastern Great Lakes and Ohio Valley with a surface trough
extending from eastern PA south through eastern VA into the
eastern Carolinas. Further aloft, a ridge of high pressure
centered over the Bahamas extended north, off the East Coast as
a slowly eastward transitioning trough extends from the central
Great Lakes to the central TN Valley.
GOES-East visible satellite imagery shows a well defined, convectively
enhanced vorticity maxima across far eastern TN at 18Z. the
cumulus field near and east of this feature has expanded during
the past few hours and isolated convection is developing. To the
east the air mass across central NC is moist but not as moist
as previous days with PW values of 1.6 to 1.8 inches. The
surface tough that extends from near Roanoke Rapids southwest to
near Florence SC separates dew points in the upper 60s with a
few mid 60s in the northern Piedmont with dew points in the
lower 70s to the east. MLCAPE values range between about 500 to
1000 J/Kg with mid level lapse rate values between 5.5 and 6 deg
C/km. DCAPE values generally range between 600-800 J/kg. The
wind field is modest with 0-6km shear values of around 15kts
with a westerly flow in the mid levels.
Expect convection to fill in and develop into a broken line in
the central an northern NC Foothills during the next few hours
and will push east into the western Piedmont between and 4 and
8pm. It's unclear how widespread the convective coverage will be
with recent CAM runs suggest max intensity and coverage as the
storms approach the Triad with the convection gradually
decreasing in coverage and intensity during the evening. The
main convective threat this afternoon and evening should be from
downburst winds enhanced by deep mixed layer and a tendency for
storms to organize a bit into linear clusters.
Expect mainly dry conditions for the late evening into the overnight,
with just a limited chance of a shower as the vort max shears
and moves east. Variably cloudy skies are expected overnight
with lows around 70. -Blaes
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 305 PM Friday...
Forecast for Saturday is complicated by several features
that transition east across the region as the upper level
trough axis shifts east across the southeast. One embedded
short wave trough moves across southern Va and northern NC
during the morning into the early afternoon with a second and
stronger short wave trough pivoting across VA/NC during the
afternoon and evening. The result should be a few showers across
the north during the morning int the early afternoon with
convection becoming more widespread during the afternoon and
evening. The air mass across central NC will be similar to today
with afternoon MLCAPE values of around 500 to 1000 J/kg with
limited shear. The deep layer flow will be largely be
northwesterly to westerly. Given this environment, central NC is
only included in general thunder and the threat of severe
weather is rather limited. Scattered convection will diminish
and shift east during the mid to late evening. Low level
thickness values are similar to perhaps a few meters lower than
today. Given more cloud cover, highs should be a couple degrees
cooler than Friday and range in the 86 to 92 range. Lows on
Saturday night will range in the upper 60s to lower 70s. -Blaes
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 155 PM Friday...
Sun/Sun night: This should be our last damp day before a brief
respite. PW will be highest Sun over the eastern and particularly
the NE CWA, closer to the mid level low over or near the VA coast
early Sun. At the surface, a backdoor frontal zone near the E NC/VA
border may dip southward into our northern sections, bringing in
cooler and more stable air. Expect a chance of rain in the NE in the
morning, with chances increasing and expanding over much of the
northern and eastern forecast area in the afternoon with heating and
subsequent destabilization (with the latter being tempered by early-
day clouds in the NE CWA and by downslope flow and lower surface
dewpoints across the S/W CWA). Expect highs from the upper 70s NE to
near 90 SW. By Sun night, a negatively tilted mid level trough,
extending from a low over far W Ontario through the E Great Lakes to
the Mid Atlantic region, accompanied by an occluded/cold front at
the surface. Models depict a band of showers and storms with this
feature, and this activity should sweep across our area Sun evening
and early overnight, although how expansive it is will depend on the
amplitude of the wave (and hence forcing for ascent) this far south.
The surface front will push to our SE by Mon morning, with falling
thicknesses to below normal values, supportive of lows in the upper
50s to mid 60s.
Mon through Tue: Behind the front, deep NW flow, a stable column,
and low PW will result in dry days, with plenty of sunshine and
below normal thicknesses. Expect fair skies Mon night into Tue with
increasing high clouds ahead of a weak perturbation moving ESE from
the mid Miss Valley. Highs from around 80 to the mid 80s both Mon
and Tue. Lows Mon night in the upper 50s to lower 60s.
Tue night through Fri: The mid level low over W Ontario early in the
weekend will wobble and track SE through the St Lawrence Valley and
New England through midweek (while potentially prompting development
of a nor'easter), before shifting off the Canadian Maritime
coastline by Fri. Models suggest that an associated backdoor cold
front will approach late Wed before dropping through NC Wed night
into Thu morning. While this may occur, the weak low and mid level
flow this far south and the density of the surface air mass to our
north may not be sufficient to propel the backdoor front cleanly
through the area. For now, will have near normal temps for Thu and
Fri with a wind shift, and wait to see how later model runs trend
with a backdoor frontal passage. Will have chances for showers and
storms starting Wed evening ahead of the front, with higher pops Thu
and Fri afternoon across the south, assuming the front will be
nearby with the potential for passing perturbations dropping SE
through the area within NW flow to induce showers/storms. -GIH
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM Friday...
Widespread VFR conditions and mainly clear skies across central
NC will give way to an increase in SCT-BKN VFR cigs with
cumulus clouds from the northwest late this afternoon and
evening as an upper level disturbance moves east across the
region. Scattered showers and thunderstorms developing across
the mountains early this afternoon will push east, reaching the
Triad terminals between 20Z and around 00Z. Given the scattered
nature of the storms, will include a tempo group for a shower
with a MVFR cig/vsby restriction but refrain from including a
thunderstorm in the TAF. The convection will weaken as it pushes
east with a more limited chance of scattered showers/storms
across the FAY and especially the RDU/RWI terminals where any
storm chances would occur between 23Z and 04Z. Otherwise, VFR
conditions are generally expected through the remainder of the
TAR period into early Saturday afternoon with a low probability
of an isolated shower. Light southwest to westerly winds at less
than 10kts are expected through daybreak Saturday with winds
becoming more westerly to northwesterly on Saturday.
Looking beyond 18Z Saturday... A continued moist and unstable
airmass will continue into Sunday resulting in a continued
chance of scattered, mainly afternoon or evening showers and
storms. The threat of afternoon and evening storms will
decrease during the upcoming work week as a cooler and more
stable air mass arrives. There is a potential for a period of
low clouds, especially to the northeast of Raleigh on Sunday and
perhaps Monday mornings. -Blaes
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...BLAES/WSS
LONG TERM...HARTFIELD
AVIATION...BLAES
Hazardous weather outlook, Jun 1, 2:34 PM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
334 PM EDT Fri Jun 1 2018
NCZ007-021>024-038>040-073>075-083>085-021945-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Anson-Richmond-Scotland-
334 PM EDT Fri Jun 1 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
Isolated strong to severe thunderstorms are possible through mid-
evening. The main severe weather hazard will be locally damaging
winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ008>011-025>028-041>043-076>078-086-088-089-021945-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Lee-Harnett-Wayne-Hoke-Cumberland-Sampson-
334 PM EDT Fri Jun 1 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
Heat indices this afternoon will approach the mid to possibly upper
90s with the hottest heat index values expected in the Sandhills and
Southern Coastal Plain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Forsyth
- When
- June 1, 4:52 PM EST to 5:00 PM EST
- Where
- Forsyth County, 3.35 mi W of Lewisville to 1.31 mi ESE of Lewisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.100, -80.480
A couple of trees were blown down along a swath from mile marker 247 on US-421 to the intersection of Ridge Gate Drive and Arbor Run Drive in Lewisville.
Thunderstorm Wind, Chatham
- When
- June 1, 7:00 PM EST
- Where
- Chatham County, 1.38 mi S of Crutchfield Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 35.780, -79.420
Several trees were blown down along Silk Hope Liberty Road and Siler City Snow Camp Road.
Thunderstorm Wind, Scotland
- When
- June 1, 9:08 PM EST
- Where
- Scotland County, 1.33 mi ENE of Sneads Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.840, -79.460
One tree was blown down on Old Wire Road near Aberdeen Road in Laurel Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Hail in Mississippi, June 1, 2018$395,000 · 1 in hail · 9 events
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768894, 768895, 768899.